The FDA has revised the label for Ozempic, a medication used for diabetes and weight loss management, to include warnings about potential risks. The label now highlights the possibility of ileus (intestinal blockage) and an increased risk of hypoglycemia when Ozempic is used alongside insulin or insulin secretagogues. Glucagon-like peptide-1 (GLP-1) receptor agonists, which include semaglutide (the active ingredient in Ozempic), have been associated with gastrointestinal side effects like abdominal pain, constipation, diarrhea, nausea, and vomiting. The decision to update the label followed reports of patients developing ileus while on Ozempic. The FDA also emphasized the potential for hypoglycemia, especially when Ozempic is combined with other diabetes medications. This update comes after allegations in a personal injury lawsuit claiming that the manufacturers downplayed gastrointestinal event risks in their prescribing information.
- How might these label changes impact the prescription and use of Ozempic in clinical settings?
- What implications do such updates have for patient safety and informed decision-making?
- Given the potential side effects, how should healthcare professionals approach the prescription of medications like Ozempic?